MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION CON ART INS 9MM SZ 5-6; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420537
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 07/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery had to be perform due to posterior subluxation of the femur from the tibia in a particular range of motion.Upon further examination, the surgeon was able to conclude that the poly insert had become disassociated from the tibial tray.No further issues during the revision.Patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device is heavily damaged from wear, extraction and the disassociation from the tibial base.The device was manufactured in 2019.A dimensional inspection was attempted but the device was too damaged to obtain accurate measurements.The lab analysis concluded that the returned legion insert was examined visually.There were signs of deformation along the anterior rim, which was may have been sustained during insertion or removal of the device.There were signs of wear on the articulating surface of the insert.Signs of deformation and wear were observed on the posterior region of the insert post.The anterior and posterior non-articulating surfaces of the insert had signs of burnishing and deformation indicating the insert was disassociated from the baseplate.This observation was consistent with the reported complaint of a disassociated insert.Signs of abnormal deformation of the anterior locking mechanism indicated the insert was likely never fully seated in the tibial baseplate.Signs of gouging and deformation were observed on the anterior toe region of the insert post likely due to contact with the trochlear groove region of the femoral component while the insert was tilted posteriorly.Deformation was observed on the inclined surface of the superior/anterior region of the insert.No manufacturing deviations were observed during this investigation.The clinical/medical evaluation concluded that based on the documentation provided, the root cause of the revision was the insert dislocation; although the root cause of the dislocation could not be definitively concluded.Early post-op dislocations may be seen when the primary insert was not completely locked into the baseplate, excessive joint laxity, lack of post-operative restrictions, and/or post trauma.The patient impact beyond the reported ¿posterior subluxation¿/disassociation and subsequent revision could not be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
LEGION CON ART INS 9MM SZ 5-6
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10356017
Report Number1020279-2020-03635
Device Sequence Number11362534
Product Code JWH
UDI-Device Identifier03596010555809
UDI-Public03596010555809
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K962137
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420537
Device Catalogue Number71420537
Device Lot Number19KT29599
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer11/01/2021
Initial Report FDA Received Date08/03/2020
Supplement Report FDA Received Date11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;